Kansas, 2012

Hail and Damaging Winds in Kansas, February 20, 2012

February 20, 2012 · NWS ICT · 23 events in 8 counties and zones

A line of strong storms moved across the southern portions of Kansas. Widespread reports of hail and wind damage was noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of strong storms moved across the southern portions of Kansas. Widespread reports of hail and wind damage was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 20, 2:11 PM CST, 41 minutes earlier.

Area forecast discussion, Feb 20, 2:11 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
211 PM CST MON FEB 20 2012

.DISCUSSION...
FORECAST CONCERNS...CONVECTIVE TRENDS THRU EARLY EVENING AND
THEN TEMPERATURE ROLLER-COASTER THRU THE END OF THE WEEK.

THIS EVENING/OVERNIGHT
LATEST RUC AND HRRR WOULD SUGGEST 700-900 J/KG CAPE NEAR MAX
HEATING LATE THIS AFTERNOON JUST AHEAD OF SURFACE DRY-LINE/COLD
FRONT ACROSS SOUTH CENTRAL KANSAS. THIS IN COMBO WITH STRONG
DEEP LAYER SHEAR WILL SUPPORT STRONG TO A FEW SEVERE STORMS
INTO THE EARLY EVENING TRANSITIONING FROM PORTIONS OF CENTRAL
AND SOUTH CENTRAL KANSAS ACROSS THE SOUTHERN FLINT HILLS. SEE
LATEST HAZARDOUS WEATHER OUTLOOK AND SHORT TERM GRAPHICAST FOR
MORE DETAILS.

OTHERWISE...WINDS SHOULD REMAIN STOUT EVEN BEHIND THE FRONT
THIS EVENING...NEAR ADVISORY THRESHOLDS...SO 06Z/MIDNIGHT
EXPIRATION LOOKS FINE.

TUESDAY-FRIDAY
A RATHER SIGNIFICANT WARMING TREND IS EXPECTED THROUGH THE
MID-WEEK PERIOD WITHIN THE DEVELOPING MEAN WESTERLY FLOW
AHEAD OF THE NEXT UPPER TROF. THIS SUPPORTS THE GOING MAXS...
APPROACHING 70F IN MANY AREAS ON WEDNESDAY. THIS WILL BE
FOLLOWED BY A MODERATE STRENGTH COLD FRONT ON THURSDAY WITH
TEMPERATURES CLOSER TO SEASONAL CLIMO FOR THE END OF THE WEEK.

SATURDAY-MONDAY
A MORE ZONAL UPPER FLOW PATTERN TO START OUT THE WEEKEND
WITH TEMPERATURES AGAIN MODERATING ABOVE SEASONAL CLIMO. THE
MEDIUM RANGE MODELS GENERALLY SUPPORT MEAN TROUGHING ALOFT
ACROSS THE WESTERN CONUS LATE IN THE PERIOD...WITH THE ECMWF
A BIT DEEPER WITH THIS TROF BY MONDAY. THE MAIN CHALLENGE IS
THE TIMING OF THE ASSOCIATED COLD FRONTAL BOUNDARY SOUTH
ACROSS THE PLAINS...AND POTENTIAL OF SIGNIFICANT COOLING
BEHIND THIS FRONT. FOR NOW FORECAST CONSENSUS WAS TO TREND
COOLER BY MONDAY...THOUGH CONFIDENCE IS RATHER LOW ON THE
MAGNITUDE...WITH POTENTIAL FOR MUCH COLDER AIR. WILL ALSO
CARRY SLIGHT TO MODEST POPS ALONG/JUST BEHIND THIS SOUTHWARD
SAGGING FRONT FOR NOW WHICH CAN BE REFINED WITH LATER RUNS.

DARMOFAL

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS WILL HANG TOUGH THROUGH AT LEAST MID-
AFTERNOON...ALTHOUGH SOME CLEARING FROM THE WEST IS EXPECTED AS A
STRONG COLD FRONT CONTINUES TO APPROACH FROM THE WEST. AHEAD OF
THE FRONT...VERY STRONG/GUSTY SOUTHERLY WINDS WILL PREVAIL.
ADDITIONALLY...SCATTERED THUNDERSTORMS SHOULD DEVELOP AROUND
20-21Z JUST WEST OF THE I-135 CORRIDOR. STORM MOTION WILL BE TO
THE NORTHEAST AT 50-60 MPH. A FEW STORMS WILL LIKELY PRODUCE SMALL
TO MODERATE SIZE HAIL UP TO DIME/QUARTER SIZE...ALONG WITH GUSTY
WINDS. THE STORMS WILL MOVE RAPIDLY NORTHEAST...WITH VERY STRONG
WEST/NORTHWEST WINDS DEVELOPING BY EARLY THIS EVENING BEHIND THE
COLD FRONT SWEEPING EAST ACROSS THE AREA...ALONG WITH MVFR TO LOW
VFR CIGS. CIGS AND WINDS WILL DISSIPATE BY LATE EVENING FROM WEST
TO EAST...CLEARING KCNU LAST.

KLEINSASSER

&&

.FIRE WEATHER...
STRONG WINDS WILL CONTINUE TO ELEVATE FIRE DANGER THROUGH THE
EVENING ACROSS MUCH OF THE AREA. DRIER AIR AND DIURNALLY GUSTY
WINDS MAY LEAD TO PERIODS OF ELEVATED FIRE DANGER DURING THE
AFTERNOON HOURS FROM TUESDAY THROUGH THURSDAY.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    28  57  33  68 /  20   0   0   0
HUTCHINSON      27  57  32  69 /  20   0   0   0
NEWTON          29  56  34  68 /  20   0   0   0
ELDORADO        30  56  34  67 /  30   0   0   0
WINFIELD-KWLD   29  58  33  69 /  20   0   0   0
RUSSELL         26  56  32  69 /  30   0   0   0
GREAT BEND      26  56  32  69 /  30   0   0   0
SALINA          28  57  33  69 /  30   0   0   0
MCPHERSON       28  57  33  68 /  30   0   0   0
COFFEYVILLE     33  59  34  69 /  60   0   0   0
CHANUTE         32  57  34  67 /  60   0   0   0
IOLA            32  56  34  66 /  60   0   0   0
PARSONS-KPPF    33  58  34  68 /  60   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-033-047>053-
067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Feb 20, 9:38 AM CST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
938 AM CST MON FEB 20 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
938 AM CST MON FEB 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTHERLY WINDS WILL AFFECT MUCH OF THE AREA
TODAY...MAINLY ALONG AND WEST OF THE FLINT HILLS CORRIDOR...AS A
STRONG COLD FRONT APPROACHES FROM THE WEST. AS THE COLD FRONT
MOVES THROUGH...STRONG NORTHWESTERLY WINDS WILL SPREAD WEST TO
EAST ACROSS THE AREA THIS EVENING. PLEASE REFER TO THE LATEST
WIND ADVISORY FOR MORE INFORMATION ABOUT THIS STRONG WIND THREAT.

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
ALL AREAS TODAY...AND COULD APPROACH THE EXTREME CATEGORY THIS
AFTERNOON AND EVENING.

FURTHERMORE...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF A LINE EXTENDING
FROM ANTHONY TO KINGMAN...TO ELLSWORTH TO LINCOLN. WHILE
WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY...A FEW STRONG TO
MARGINALLY SEVERE STORMS APPEAR POSSIBLE...CAPABLE OF DIME TO
QUARTER SIZE HAIL AND WINDS OF 50 TO 60 MPH. ADDITIONALLY...A FEW
BRIEF FUNNEL CLOUDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE GRASSLAND FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY
TUESDAY THROUGH THURSDAY ACROSS CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMB/ADK

In the hours before

Special weather statement, Feb 20, 2:36 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
236 PM CST MON FEB 20 2012

KSZ067-202100-
RENO-
236 PM CST MON FEB 20 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 232 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SYLVIA...OR 22 MILES
NORTHWEST OF KINGMAN...AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

JAKUB
Special weather statement, Feb 20, 2:47 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CST MON FEB 20 2012

KSZ082-091-202130-
HARPER-KINGMAN-
247 PM CST MON FEB 20 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 242 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SHARON...OR 14 MILES EAST OF MEDICINE
LODGE...AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

JAKUB

The radar

The Vance AFB radar (KVNX), 47 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

15 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
February 20, 2:52 PM CST to 2:53 PM CST
Where
Harper County, 5.57 mi NNE of Corwin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.150, -98.250

Hail, Harper

When
February 20, 3:14 PM CST to 3:15 PM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.290, -98.030

Hail, Reno

When
February 20, 3:16 PM CST to 3:17 PM CST
Where
Reno County, 1.63 mi W of Hutchinson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.070, -97.950

Thunderstorm Wind, Reno

When
February 20, 3:24 PM CST to 3:25 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.070, -97.910

Trees were blown down on the west side of town.

Hail, Kingman

When
February 20, 3:28 PM CST to 3:29 PM CST
Where
Kingman County, 4.07 mi WSW of Mt Vernon
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.700, -97.920

Thunderstorm Wind, Sedgwick

When
February 20, 3:47 PM CST to 3:48 PM CST
Where
Sedgwick County, 4.46 mi NNW of Clearwater
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.560, -97.530

A fence was damaged and several trees were blown down.

Hail, McPherson

When
February 20, 3:49 PM CST to 3:50 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.370, -97.660

Hail, Sedgwick

When
February 20, 3:55 PM CST to 3:56 PM CST
Where
Sedgwick County, 1.78 mi WNW of (Ict)wichita Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.660, -97.460

The hail was observed at the National Weather Service office. Of note, the hail stones that fell were very soft and exploded when they hit the ground.

Hail, Sedgwick

When
February 20, 3:59 PM CST to 4:00 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.480

Hail, McPherson

When
February 20, 4:00 PM CST to 4:01 PM CST
Where
McPherson County, 0.54 mi W of Galva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -97.540

Hail, Sedgwick

When
February 20, 4:00 PM CST to 4:01 PM CST
Where
Sedgwick County, 0.88 mi SW of Wichita
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.340

Hail, Sedgwick

When
February 20, 4:06 PM CST to 4:07 PM CST
Where
Sedgwick County, 1.38 mi S of Wichita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.680, -97.330

Thunderstorm Wind, Sedgwick

When
February 20, 4:11 PM CST to 4:12 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

Hail, Sedgwick

When
February 20, 4:12 PM CST to 4:13 PM CST
Where
Sedgwick County, 1.76 mi SE of Wichita
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.680, -97.310

Hail, Butler

When
February 20, 4:16 PM CST to 4:17 PM CST
Where
Butler County, Rose Hill
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.570, -97.130

Thunderstorm Wind, Butler

When
February 20, 4:17 PM CST to 4:18 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.690, -97.140

A roof was torn off of a building and some cars were moved while parked in a lot.

Hail, Butler

When
February 20, 4:21 PM CST to 4:22 PM CST
Where
Butler County, 0.88 mi NE of Benton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.790, -97.110

Thunderstorm Wind, Butler

When
February 20, 4:26 PM CST to 4:27 PM CST
Where
Butler County, 2.82 mi WNW of Augusta
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -97.030

A shed was damaged and blown into the roadway at Highway 400 and Santa Fe Lake Road.

Hail, Butler

When
February 20, 4:39 PM CST to 4:40 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.820, -96.860

The hail report was from the KTA exit at El Dorado.

Thunderstorm Wind, Butler

When
February 20, 4:39 PM CST to 4:40 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -96.860

This was reported at the KTA exit.

Hail, Butler

When
February 20, 5:01 PM CST to 5:02 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.040, -96.640

Thunderstorm Wind, Montgomery

When
February 20, 5:45 PM CST to 5:46 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.010, -95.930

A roof was blown off of a barn and another out buildings walls were blown out.

Thunderstorm Wind, Labette

When
February 20, 6:25 PM CST to 6:26 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.340, -95.270

Reported at Parsons Middle School.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367049, 367050, 367051, 367065, 367052, 367066, 367053, 367055, 367056, 367057, 367058, 367059, 367068, 367060, 367061, 367067, 367062, 367069, 367063, 367070, 367064, 367071, 367072.